Steinman MA, Steinman TI
Clarithromycin-associated visual hallucinations in a patient
with chronic renal failure on CAPD
Am J Kidney Dis
(Jan) 27:143-146 1996
Uremia does not cause visual hallucinations. Steinman and
Steinman report a 56-year- old CAPD patient who developed visual
hallucinations after starting clarithromycin for bronchitis.
Reports of hallucinations caused by clarithromycin have not been
previously published. However, these authors discovered that
several reports of hallucinations in patients receiving this
antibiotic have been verbally communicated to the manufacturer of
the drug. Two of the patients had chronic renal failure.
Erythromycin, a related macrolide, has been associated with rare
hallucinations, confusion, seizures, and vertigo. The authors
suggest that decreased renal clearance or impaired plasma protein
binding of the drug may have increased serum concentration of
total and unbound antibiotic. In addition, since clarithromycin
and related antibiotics influence cytochrome P450, the potential
for drug interactions is also present.
Comment: This report should alert
nephrologists to the previously unreported side effect of visual
hallucinations in patients with chronic renal failure receiving
the new macrolide antibiotics. (George R. Aronoff, M.D.)